Format

Send to

Choose Destination
Arch Dermatol. 2012 Feb;148(2):190-3. doi: 10.1001/archdermatol.2011.290. Epub 2011 Oct 17.

Tissue eosinophilia: not an indicator of drug-induced subacute cutaneous lupus erythematosus.

Author information

1
Department of Pathology and Laboratory Medicine, University of Louisville, 530 S Jackson St, Louisville, KY 40202, USA. pbhill01@louisville.edu

Abstract

OBJECTIVE:

To investigate whether tissue eosinophilia is a differentiating histopathologic feature of drug-induced subacute cutaneous lupus erythematosus (DI-SCLE) compared with non-DI-SCLE.

DESIGN:

Retrospective medical record review with prospective blinded histopathologic analysis.

SETTING:

University-affiliated dermatology and dermatopathology practice.

PATIENTS:

Fifty-nine patients with SCLE were divided into DI (n = 15) and non-DI (n = 44) groups.

MAIN OUTCOME MEASURES:

A dermatopathologist masked to the etiologic associations reviewed corresponding histopathologic specimens. For each patient, an eosinophil ratio was calculated as the mean eosinophil score (averaging eosinophil counts from 10 high-power histologic fields) divided by the intensity of inflammation. Eosinophil ratios for both groups were compared using the Mann-Whitney test.

RESULTS:

No significant difference was found in mean eosinophil ratios in the DI vs non-DI groups (0.11 vs 0.004; P = .34). Mucin deposition was present in both populations and was not significantly different (P = .18). The inflammatory infiltrate was superficial and deep in 10 patients (67%) in the DI group vs 24 (55%) in the non-DI group. Periadnexal inflammation was observed in 12 patients (80%) in the DI group vs 37 (84%) in the non-DI group, and basal layer liquefaction with dyskeratosis was seen in 15 patients (100%) in the DI group and in 37 (84%) in the non-DI group.

CONCLUSIONS:

Tissue eosinophilia is not a differentiating histopathologic feature of DI-SCLE. Careful review of a patient's drug history in correlation with clinical findings remains the standard for identifying a drug as an etiologic or exacerbating factor in patients with SCLE.

PMID:
22004879
DOI:
10.1001/archdermatol.2011.290
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center